The Thiazide and Hyponatremia: A Commentary
Hyponatremia is a well-recognized complication of treatment with thiazide diuretics. Mechanisms include interference with maximal urinary dilution and stimulation of vasopressin release from mild volume depletion. Rodenburg et al have performed a population-based cohort study looking at the risk of hyponatremia in thiazide-treated patients living in a suburb of Rotterdam. A total of 13,325 patients were included, of which 718 were on a thiazide diuretic at the time of enrollment, and an additional 2,738 were started on a thiazide diuretic during the study period. There were a total of 522 patients who developed hyponatremia during the study period, of which 32.4% were current users of a thiazide diuretic. The hazard ratio for thiazide-associated hyponatremia varied from 2.98 to 7.91. Risk was greater in women than men, was greater at higher diuretic dose, and was greater in patients with low BMI. Surprisingly, the older age groups appeared to have lower risk for developing thiazide associated hyponatremia. Potential explanations provided by the authors include higher incidence of non-thiazide associated hyponatremia due to co morbidities in the elderly patients, or the possibility of omitting patients with such severe hyponatremia as to warrant hospitalization, as the study utilized outpatient laboratory data.
Thiazide diuretics represent a safe and efficacious treatment choice for the vast majority of patients with hypertension, and the long-term benefits on cardiovascular outcomes and stroke are well established. Nevertheless, appropriate monitoring for complications of therapy is warranted, particularly in light of more recent studies associating even “asymptomatic” hyponatremia with increased risk of falls and other neurologic impairment. Development of hyponatremia seems most likely to occur within the first several months of treatment, so monitoring for complications could occur shortly after initiation of therapy. While moderate to severe hyponatremia would likely necessitate a change in therapy, it remains unclear how mild cases should be addressed.
John W. O’Bell, MD
Assistant Professor of Medicine, Division of Kidney Disease and Hypertension, The Warren Alpert Medical School of Brown University
To view the article abstract or full-text (subscription required), please visit AJKD.org.
Leave a Reply